Missouri, 2010

Tornado and Hail in Missouri, March 10, 2010

March 10, 2010 · NWS PAH · 4 events in 2 counties and zones

Low pressure was centered over northeast Kansas, with a cold front trailing south-southeast across the eastern Plains. Ahead of this front, a south-southeast low level jet around 50 knots brought warmer and more moist air into the Mid Mississippi Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$313,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Low pressure was centered over northeast Kansas, with a cold front trailing south-southeast across the eastern Plains. Ahead of this front, a south-southeast low level jet around 50 knots brought warmer and more moist air into the Mid Mississippi Valley. Thunderstorms gradually evolved into a loosely organized QLCS (quasi-linear convective system) across southeast Missouri. The system moved generally eastward at 35 mph. Given the presence of strong low level shear along the low level jet axis, the environment was favorable for the embedded supercell that produced an isolated tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 10, 5:36 PM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Mar 10, 5:36 PM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
536 PM CST WED MAR 10 2010

.UPDATE...
UPDATED AVIATION SECTION FOR 00Z TAF PACKAGE ISSUANCE.  DISCUSSION
PORTION UNCHANGED FROM 216 PM CDT ISSUANCE.

&&

.DISCUSSION...
DRY AND WARM CONDITIONS ACROSS THE FA THIS AFTERNOON. SUBSIDENCE
AND SHALLOW LAYER OF MOISTURE AROUND 925 MB RESULTING IN JUST SOME
CU WITH OTHERWISE PARTLY TO MOSTLY SUNNY SKIES. OFF TO OUR SW IS
A SHARP S/WV TROF OVER THE TX PANHANDLE AND WRN OK. THIS FEATURE IS
FORECAST TO LIFT NE INTO WRN MO TONIGHT. INCREASING WIND FIELDS AND
FORCING ARE FORECAST TO SPREAD ACROSS ARKANSAS INTO MISSOURI
TONIGHT IN CONJUNCTION WITH AN EASTWARD MOVING FRONTAL BOUNDARY.
SOME CONCERN STILL EXISTS WITH RESPECT TO SEVERE WEATHER. THE BEST
CHANCE OF SEVERE STORMS IS ACROSS SERN MO WHERE THE GREATEST
INSTABILITY AND STRONGER H8/H5 WIND FIELDS SHOULD BE THROUGH THE
EVENING HOURS. AFTER MIDNIGHT...THE CHANCE OF STORMS IS FORECAST
TO MOVE EAST OF THE MISSISSIPPI RIVER. SOME LINGERING STRONG TO
ISOLD SEVERE CONVECTION IS POSSIBLE...BUT THE CHANCE OF SEVERE
SHOULD BE LOWERING WITH TIME OVERNIGHT...THE FARTHER EAST THE
CONVECTION TRAVELS. MORE DETAILS CAN BE FOUND IN THE HAZARDOUS
WEATHER OUTLOOK. WILL CARRY FAIRLY HIGH POPS TONIGHT...ESPECIALLY
WEST 1/2.

THE UPPER LOW BY 00Z FRI SHOULD BE NEAR KMCI WITH A BOUNDARY AT THE
SURFACE BY THEN ALONG AND EAST OF THE WABASH RIVER VALLEY REGION.
CONVECTIVE CHANCES SHOULD DIMINISH FROM WEST TO EAST THROUGH THE
MORNING. SOME REGENERATION MAY TAKE PLACE ACROSS THE EVANSVILLE
TRI-STATE THURSDAY AFTERNOON AHEAD OF THE BOUNDARY WHERE CONDITIONS
WILL STILL BE SOMEWHAT UNSTABLE. EXPECT DECREASING CLOUD COVER FROM
THE SOUTHWEST AS WELL...AND ANOTHER DAY OF VERY MILD TEMPERATURES.

THE UPPER LOW WILL REMAIN IN THE VICINITY THROUGH SATURDAY. ON AND
OFF CHANCES OF SHOWERS WILL BE THE RESULT. MAY EVEN BE ISOLATED
STORMS THURSDAY NIGHT INTO FRIDAY ACROSS EASTERN PORTIONS OF THE
AREA. WILL LINGER SLIGHT CHANCE POPS INTO SUNDAY.

MONDAY THROUGH WEDNESDAY...WE HAVE A DRY FORECAST. HIGH PRESSURE
IS FORECAST TO BUILD IN...AND THE EFFECTS OF THE UPPER TROF SHOULD
DIMINISH. STILL EXPECT CLOUDS AROUND FROM TIME TO TIME.

..CN..

&&

.AVIATION...
VFR CONDITIONS EXPECTED THROUGH 06Z WITH SOUTH TO SOUTHEAST WINDS AT
10 TO 15 KTS WITH SOME HIGHER GUSTS.  SHRA AND TSTMS WILL MOVE IN
FROM THE WEST AFTER 06Z...SPREADING ACROSS KCGI AND KPAH FROM 07Z TO
11Z...AND KEVV AND KOWB FROM 10Z TO 13Z.  MVFR CIGS AND VSBYS
EXPECTED WITH PRECIP.  GUSTY WINDS POSSIBLE MAINLY WITH STRONG
STORMS...BUT THESE WILL BE ISOLATED.  SHOWERS AND STORMS WILL TAPER
OFF FROM WEST TO EAST AFTER 12Z.

..RST..

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Mar 10, 12:11 PM CST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1211 PM CST WED MAR 10 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1211 PM CST WED MAR 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS TONIGHT...MAINLY
ACROSS SOUTHERN ILLINOIS...WESTERN KENTUCKY...FROM THE LAND
BETWEEN THE LAKES AREA WEST...AND ALL OF SOUTHEAST MISSOURI. THE
CHANCE OF SEVERE STORMS WILL START ACROSS SOUTHEAST MISSOURI
FROM MID TO LATE EVENING...CONTINUING UP THROUGH MIDNIGHT...WITH
THE BEST CHANCE EAST OF THE MISSISSIPPI RIVER COMING AFTER
MIDNIGHT.

THE AREA WITH THE HIGHEST PROBABILITY FOR SEVERE STORMS IS
SOUTHEAST MISSOURI. STORMS ACROSS SOUTHEAST MISSOURI...ESPECIALLY
THE OZARKS REGION WILL BE CAPABLE OF STRONG DAMAGING WINDS...AND
LARGE HAIL. SHOULD SUPERCELL STORMS DEVELOP...THEY MAY PRODUCE A
TORNADO AS WELL. THE SUPERCELL ASPECT WILL LARGELY DEPEND UPON THE
AMOUNT OF MOISTURE RETURN AND INSTABILITY AHEAD OF THE EXPECTED
CONVECTION. OTHERWISE THE MODE IS FORECAST TO TEND TOWARD A
POTENTIAL SQUALL LINE.

THE CHANCE OF SEVERE STORMS WILL DECREASE ONLY SLIGHTLY EAST
OF THE MISSISSIPPI OVERNIGHT. HAIL AND STRONG WINDS WILL STILL
BE POSSIBLE...ALTHOUGH THE CONVECTION IS FORECAST TO BE MOVING
OFF THE INSTABILITY AXIS AND SLIGHTLY AWAY FROM THE STRONGEST
WIND FIELDS. STORM MOTION SHOULD BE NORTH / NORTHEAST 50 MPH.
SHOULD THE ACTIVITY DEVELOP MORE INTO A SQUALL LINE...THE MOTION
WILL TEND MORE TOWARD THE EAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS WILL LINGER THURSDAY. ISOLATED STRONG
OR SEVERE STORMS CANNOT BE RULED OUT...ESPECIALLY FROM THE WABASH
RIVER VALLEY REGION EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT ACROSS SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS AND FAR WESTERN KENTUCKY. ALSO...
THERE HAS BEEN SOME DISCUSSION FROM THE STORM PREDICTION CENTER
ABOUT UPGRADING A PORTION OF THE SLIGHT RISK AREA TO A MODERATE
RISK...SHOULD CONDITIONS WARRANT. AT THIS TIME...WE ARE NOT
PLANNING ON AN EMERGENCY MANAGEMENT...MEDIA CONFERENCE CALL...EVEN
IF A MODERATE RISK COMES OUT.

NOLES

In the hours before

Special weather statement, Mar 10, 8:39 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
839 PM CST WED MAR 10 2010

MOZ108-109-110345-
RIPLEY-BUTLER-
INCLUDING THE CITIES OF...DONIPHAN...POPLAR BLUFF
839 PM CST WED MAR 10 2010

...STRONG STORM MOVING INTO RIPLEY AND BUTLER COUNTIES...

A STRONG STORM WILL MOVE NORTHEAST INTO SOUTHEAST RIPLEY AND
SOUTHWEST BUTLER COUNTIES...REACHING AREAS AROUND OXLY...NAYLOR
AND NEELYVILLE AROUND 9 PM. THOUGH THE STORM SEEMS TO BE SLOWLY
WEAKENING...SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH THE
STORMS PASSAGE. ALSO...BRIEF HEAVY RAINFALL IS ALSO LIKELY.

RST

The radar

The Paducah radar (KPAH), 166 km away, was scanning. The volume nearest the first event began at 03:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Hail, Butler

When
March 10, 9:29 PM CST
Where
Butler County, 5 mi NW of Lone Hill
Measured
1.5 in hail
Property damage
$100,000
Reported by
Newspaper
Coordinates
36.751, -90.594

Ping-pong ball size hail caused major damage to vehicles and roofs. A pickup truck received more than 100 dents in the hood. Shingles were damaged on houses. The hail covered the ground one inch deep, and some piles were three or four inches deep. Hail damage to one SUV was estimated at 4,200 dollars.

Thunderstorm Wind, Butler

When
March 10, 9:52 PM CST
Where
Butler County, 3 mi SE of Hendrickson
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.869, -90.442

Tree limbs were blown down on fences along Route O.

Tornado, Ripley

When
March 10, 11:30 PM CST to 11:32 PM CST
Where
Ripley County, 1.99 mi SSW of Owenmont to 1.07 mi SSE of Owenmont
Rating
EF1
Path length
1.47 mi
Path width
180 yd
Injuries
1 direct, 0 indirect
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
36.593, -90.790

The tornado touched down about two miles southeast of Doniphan on the south side of Highway 142, then moved northeast for about a mile and a half. One occupant of a 16-foot camper trailer sustained minor injuries and was taken to the hospital when the camper overturned. A rental business building was severely damaged. Insulation, some metal roofing, and wall panels were blown up to a few hundred yards away. Several barns were destroyed. About a dozen trees were blown down. About 400 utility customers lost power for several hours when a pole blew down. Peak winds were estimated near 100 mph. The tornado damage then transitioned to straight-line wind damage east of Doniphan.

Thunderstorm Wind, Ripley

When
March 10, 11:32 PM CST to 11:35 PM CST
Where
Ripley County, 1.07 mi SSE of Owenmont to 0.21 mi N of Pulaski
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
36.607, -90.770

Tornadic wind damage transitioned to straight-line winds several miles east of Doniphan. Mostly tree damage was observed in this rural area. The path width of the straight-line winds was about one-half mile. Peak winds were estimated near 70 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyThe tornado archive for Missouri, 2010Warnings in Missouri, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215155, 215987, 215149, 215150.